Skip to main content
eScholarship
Open Access Publications from the University of California

A Case Report of Cardiogenic Syncope Due to Loperamide Abuse: Acute Presentation and Novel Use of Buprenorphine

  • Author(s): Betting, David J.
  • Chenoweth, James A.
  • Jarman, Angela F.
  • et al.
Abstract

Introduction: Loperamide is a non-prescription anti-diarrheal agent targeting µ-opioid receptors in the intestinal tract. At high doses it crosses the blood-brain barrier, where µ-opioid agonism can cause euphoric effects. Misuse has been increasing for both the euphoric effects and as an alternative treatment for opioid dependence and withdrawal.

Case Report: Here we report the case of a 30-year-old woman presenting with syncope, who was found to have severe myocardial conduction delays in the setting of chronic loperamide abuse.

Conclusion: Treatment with sodium bicarbonate and hypertonic sodium resulted in improvement of her conduction abnormalities. Prior to discharge she was initiated on buprenorphine for her opioid use disorder.

Main Content
Current View